Hail, Cimarron
- When
- November 16, 1:03 PM CST
- Where
- Cimarron County, 8.53 mi SSE of Boise City
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.620, -102.450
Quarter size hail was reported 4 miles west of Conrad.
A powerful storm system brought significant severe weather to the region. Tornadoes, damaging winds, and large hail accompanied thunderstorms that formed during the afternoon hours and persisted into the evening.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
A powerful storm system brought significant severe weather to the region. Tornadoes, damaging winds, and large hail accompanied thunderstorms that formed during the afternoon hours and persisted into the evening. This was a very unusual event for late fall in the Central High Plains. One significant factor in this anomalous event was the presence of an unusual amount of moisture for mid-November, contributing to relatively high values of instability. Only one tornado had previously been documented in the Oklahoma Panhandle during the month of November.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Nov 16, 12:35 PM CST, 28 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 1235 PM CST MON NOV 16 2015 .MESOSCALE UPDATE... A PSEUDO-STRAIGHTFORWARD SEVERE WEATHER EVENT APPEARS TO BE IN THE OFFING FOR MAINLY THE EASTERN 2/3RDS OF THE COMBINED PANHANDLES. WE SAY "PSEUDO" STRAIGHTFORWARD BECAUSE UNLIKE MOST DAYS WITH POTENTIAL PANHANDLE SEVERE WEATHER, THIS DAY WILL BE LOADED WITH SYNOPTIC FORCING AS A POTENT UPR LVL LOW KNOCKS ON OUR WESTERN DOOR THIS AFTERNOON. WE'LL BREAK THE AFTERNOON DOWN IN THREE WAYS: SYNOPTIC PATTERN, EVENT EVOLUTION, AND THREATS. SYNOPTIC PATTERN: AT THIS LATE POINT IN THE GAME...DETAILED OVERALL SYNOPTIC PATTERN DISSECTION WILL BE SUMMED UP BRIEFLY WITH THE FOCUS ON THE MESOSCALE THIS AFTERNOON AND THIS EVENING. MID LEVEL HEIGHT FALLS WILL BE IMPRESSIVE (UP TO 130M IN 12HRS) AND SYNOPTIC WIND FIELDS WILL BE STRONG WITH 15-30KT SSE SFC WINDS VEERING TO SSW AT 35-45KTS AT 1KM VEERING A BIT MORE TO SW AT 75KTS BY 4KM AGL. A POTENT JET STREAK OF 120KTS WILL PUT THE ICING ON THE CAKE OF THIS OBVIOUSLY POTENT EVENT. THERMODYNAMICALLY...LOW LEVEL THETA E ADVECTION IS ALREADY RESULTING IN LOW 60S DEWPTS IN THE SE TX PANHANDLE WITH UPR 50S DEWPTS REACHING AS FAR NORTH AS CANADIAN. BY THIS AFTERNOON...DEWPTS IN THE ERN 2/3RDS OF PANHANDLE COUNTIES WILL BE NEAR CLIMATOLOGICAL MAXIMUMS FOR NOV. CLOUD COVER OR NO CLOUD COVER...EXPECT MLCAPE VALUES OF 750-1250 J/KG TO BE REALIZED TODAY. EVENT EVOLUTION: THE AFOREMENTIONED FACTORS WILL LEAD TO AN IMPRESSIVE CONVECTIVE ENVIRONMENT THAT WILL BE CHARACTERIZED AS LOW TO MODERATE CAPE/HIGH SHEAR. LIMITED CAPPING SHOULD BE EASILY OVERCOME THIS AFTERNOON WITH SCATTERED STORM DEVELOPMENT OR UPSCALE GROWTH OF ERN NM CONVECTION EXPECTED BY EARLY TO MID AFTERNOON. GIVEN EFFECTIVE SHEAR VECTORS ALIGNED CLOSELY TO STORM MOTION AND AFOREMENTIONED DEEP/STRONG FORCING...RAPID EVOLUTION TO A QLCS IS EXPECTED BY 22-23Z WITH THE PEAK OF STORM SEVERITY LIKELY BETWEEN 22Z-03Z. THIS TIMING WILL FAVOR THE GREATEST SEVERE RISK FROM ROUGHLY CLAUDE TO SPEARMAN EASTWARD TO THE OK BORDER, THOUGH INITIAL CONVECTION A BIT FURTHER WEST COULD ALSO BE SEVERE. GIVEN A PROPENSITY FOR THE LOW LEVEL AIRMASS TO BE QUICKLY REPLACED BEHIND DEPARTING STORMS AND CONTINUED UPR DIFFLUENCE/HEIGHT FALLS, A SECOND QLCS CANNOT BE RULED OUT BEHIND THE FIRST ONE, THOUGH THIS PROBABILITY IS LOWER. INDIVIDUAL STORM MOTIONS WILL BE RACING FROM SW TO NE AT 40-50KTS THIS AFTERNOON WITH THE ENTIRE QLCS MOVING W TO E AT 30-40KTS. THREATS: ALL SEVERE WEATHER THREATS APPEAR POSSIBLE TODAY IN VARYING DEGREES. GIVEN EXPECTED 0-1 SHEAR VALUES OF 25-35KTS...OUTFLOW BOUNDARIES WILL LIKELY REMAIN TIED CLOSE TO THE LEADING EDGE OF THE QLCS AND SWATHS OF DAMAGING STRAIGHT LINE WINDS ARE EXPECTED. THIS THREAT WILL BE FURTHER INCREASED IF MODEL FCST DCAPE VALUES OF 1000 J/KG MATERIALIZE. AS THE LATE AFTERNOON WEARS INTO THE EVENING... EFFECTIVE SRH VALUES ARE EXPECTED TO INCREASE TO 300-400 M2/S2 WHICH WILL PROVIDE A WINDOW FOR POTENTIAL EMBEDDED QLCS TORNADOES... ESPECIALLY GIVEN LOW LCLS. HAIL TO THE SIZE OF 2 INCHES WILL ALSO BE A THREAT GIVEN TRANSIENT SUPERCELL STRUCTURES AND MODEST CAPE IN THE HAIL GROWTH ZONE. ALL-IN-ALL...A SEVERE WEATHER EVENT LOOKS POSSIBLE ACROSS THE ENTIRE AREA THIS AFTERNOON/EVENING WITH THE GREATEST THREAT AREA BEING THE EASTERN HALF OF THE PANHANDLES LATE THIS AFTERNOON THROUGH THE EVENING HOURS. IN A CHANGE FROM WHAT MANY ARE USED TO AROUND HERE, THIS SEVERE WEATHER THREAT SHOULD NOT DIMINISH WITH DARKNESS, BUT RATHER CLOSER TO MIDNIGHT. SIMPSON && .PREV DISCUSSION... /ISSUED 1208 PM CST MON NOV 16 2015/ UPDATE... JUST SENT AN UPDATE FOR TEMPERATURES AND WINDS AND MINOR ADJUSTMENTS TO POPS/WX. STILL CONCERNED ABOUT WINDS THIS AFTERNOON IN THE WEST APPROACHING ADVISORY CRITERIA. A MESOSCALE UPDATE FOCUSING ON THE SEVERE POTENTIAL WILL BE SENT SHORTLY. WE WILL LAUNCH A 19Z SPECIAL SOUNDING. BRB PREV DISCUSSION... /ISSUED 1143 AM CST MON NOV 16 2015/ AVIATION... THE POTENTIAL FOR CONVECTION AND WINDY CONDITIONS WILL CAUSE CONFIDENCE TO BE LOW FOR THIS TAF ISSUANCE. GUSTY SOUTH WINDS ARE EXPECTED TO CONTINUE THROUGH THIS AFTERNOON HOURS BEFORE A COLD FRONT SHIFT WINDS OUT OF THE WEST. ROUGHLY FROM 19Z THROUGH 03Z WILL BE OUR WINDOW TO POTENTIALLY SEE CONVECTION NEAR THE KAMA AND KGUY TERMINALS. THERE IS A SMALL CHANCE FOR ONGOING CONVECTION ACROSS THE EASTERN NEW MEXICO PLAINS COULD IMPACT KDHT BUT CONFIDENCE IS TOO LOW TO INCLUDE IN PREVAILING CONDITIONS. EXPECT TAF UPDATES AS CONVECTION DEVELOPS THIS AFTERNOON. MODELS SHOW THAT GUSTS SHOULD DIMINISH WHILE SUSTAINED WINDS REMAIN UP OVERNIGHT. WIND GUSTS ARE EXPECTED TO BE CLOSE TO THE 40KT RANGE DURING THE LATE MORNING HOURS TUESDAY OUT OF THE NORTHWEST AS THE BACK SIDE OF THE SURFACE LOW PASSES TO OUR NORTHEAST. PREV DISCUSSION... /ISSUED 427 AM CST MON NOV 16 2015/ DISCUSSION... AN ACTIVE PATTERN SHAPING UP FOR THE PANHANDLES TODAY THROUGH TUESDAY NIGHT. SURFACE LOW OVER EASTERN AND SOUTHERN COLORADO TODAY WITH SURFACE TROUGH EXTENDING WEST TO NEAR THE TEXAS AND OKLAHOMA STATE LINE OR ACROSS THE FAR WESTERN PANHANDLES WILL SET THE STAGE FOR CONVECTION THIS AFTERNOON AND EVENING MAINLY ACROSS THE EASTERN HALF OR TWO-THIRDS OF THE PANHANDLES. STRONG UPPER LEVEL SUPPORT BY 21Z TODAY AND 00Z TUESDAY APPROACHING THE FORECAST AREA FROM THE WEST WILL ALLOW FOR THE CONVECTION TO BECOME SEVERE. THE CONVECTION WILL SLOWLY TRANSLATE EASTWARD INTO OKLAHOMA BY 12Z TUESDAY. A STRONG COLD FRONT IS FORECAST TO PUSH ACROSS THE FORECAST AREA TONIGHT. CLOSED UPPER LOW WILL TRACK EAST ACROSS THE FOUR CORNERS REGION BY THIS AFTERNOON AND THEN TRACK EAST ACROSS THE SOUTHERN ROCKIES BY 00Z TUESDAY BEFORE LIFTING NORTHEAST INTO WESTERN KANSAS BY 12Z TUESDAY. WRAP AROUND CLOUDS AND PRECIP SHOULD AFFECT MAINLY THE NORTHERN AND WESTERN PORTIONS OF THE PANHANDLES TUESDAY AND TUESDAY NIGHT AS THE CLOSED UPPER LOW CONTINUES TO LIFT NORTHEAST ACROSS THE CENTRAL PLAINS STATES AND AWAY FROM THE PANHANDLES. THE BULK OF ANY WINTRY PRECIP SHOULD REMAIN JUST NORTH AND WEST OF THE FORECAST AREA...HOWEVER CANNOT RULE OUT SNOW ACROSS THE WESTERN OKLAHOMA AND EXTREME NORTHWEST TEXAS PANHANDLES. A COLD RAIN OR A RAIN AND SNOW MIX IS EXPECTED OVER THE REMAINDER OF THE NORTHERN AND WESTERN PANHANDLES TUESDAY AND TUESDAY NIGHT. MODELS COMING IN DRIER WITH THE WRAP AROUND PRECIP FOR THE PANHANDLES AND KEEPING THE BULK OF THE COLDER AIR MOSTLY OUT OF THE FORECAST AREA OVER NORTHERN NEW MEXICO...COLORADO AND KANSAS. HOWEVER...540 THICKNESS VALUES ARE FORECAST FOR THE OKLAHOMA AND THE NORTHERN TEXAS PANHANDLES BY 21Z TUESDAY AND 00Z WEDNESDAY THROUGH 12Z WEDNESDAY. ANY WINTRY PRECIP WILL LIFT QUICKLY NORTH AND EAST OUT OF THE FORECAST AREA AFTER 06Z WEDNESDAY. CURRENTLY THINKING ANY SNOWFALL AMOUNTS WILL BE AROUND AN INCH TO INCH AND A HALF AND MAINLY OVER THE WESTERN OKLAHOMA PANHANDLE. GENERALLY UP TO AN INCH POSSIBLE OVER THE REMAINDER OF THE OKLAHOMA AND NORTHERN TEXAS PANHANDLES. STRONG WINDS BEHIND THE DEPARTING CLOSED UPPER LOW TUESDAY AND TUESDAY NIGHT MAY RESULT IN BLOWING AND DRIFTING OF SNOW OVER THE WESTERN AND EXTREME NORTHWESTERN TEXAS PANHANDLES. ANOTHER COLD FRONT EXPECTED BY 00Z THURSDAY WITH COOLER BUT DRY CONDITIONS WITH THIS FRONT. A QUICK REBOUND IN TEMPS LATE THIS WEEK AS LEE SURFACE TROUGH DEVELOP BY FRIDAY AND WINDS QUICKLY RETURN TO THE SOUTH AND SOUTHWEST. A STRONG COLD FRONT THEN FORECAST LATE FRIDAY NIGHT OR EARLY SATURDAY MOVING SOUTH OUT OF THE CENTRAL PLAINS STATES AND EXPECTED TO BE DRY. STRONG NORTHERLY WINDS WITH THIS COLD FRONT SATURDAY WITH BELOW NORMAL TEMPS. CONTINUED DRY LATE THIS WEEKEND WITH ABOVE NORMAL CONDITIONS. SCHNEIDER && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 9/17
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AMARILLO TX 343 AM CST MON NOV 16 2015 OKZ001>003-TXZ001>020-162100- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 343 AM CST MON NOV 16 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...TODAY AND TONIGHT. SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS THE EASTERN PORTIONS OF THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND EVENING. ACROSS THIS AREA...LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS ALTHOUGH ISOLATED TORNADOES ARE ALSO POSSIBLE. THE GREATEST CHANCE OF SEVERE THUNDERSTORMS WILL BE EAST OF A LINE FROM BEAVER TO MIAMI TO CLARENDON. SNOW WILL BE POSSIBLE ACROSS MAINLY THE WESTERN OKLAHOMA AND NORTHWESTERN TEXAS PANHANDLES LATE TONIGHT. ONLY LIGHT ACCUMULATIONS OF SNOW WILL BE POSSIBLE LATE TONIGHT WITH AMOUNTS LESS THAN AN INCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. SNOW WILL BE POSSIBLE ACROSS MAINLY NORTHERN PARTS OF THE COMBINED PANHANDLES TUESDAY THROUGH TUESDAY NIGHT. LIGHT ACCUMULATIONS OF SNOW WILL BE POSSIBLE DURING THIS TIME ESPECIALLY IN THE FAR NORTHWEST TEXAS AND WESTERN OKLAHOMA PANHANDLES...AN INCH OR LESS COULD FALL. STRONG NORTHWEST WINDS OF 25 TO 35 MPH WITH HIGHER GUSTS CAN BE EXPECTED TUESDAY. .SPOTTER INFORMATION STATEMENT... EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTER GROUPS SHOULD BE READY FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. SCHNEIDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
1248 PM CST MON NOV 16 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 10 S TEXLINE 36.23N 103.02W
11/16/2015 M1.00 INCH DALLAM TX AMATEUR RADIO
A MIX OF NICKEL AND QUARTER SIZE HAIL WAS REPORTED.
&&
EVENT NUMBER AMA1500746
FENNERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 1257 PM CST MON NOV 16 2015 TXZ001-006-161930- DALLAM TX-HARTLEY TX- 1257 PM CST MON NOV 16 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARTLEY AND DALLAM COUNTIES UNTIL 130 PM CST... AT 1254 PM CST...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS 16 MILES WEST OF DALHART...MOVING NORTHEAST AT 55 MPH. OTHER STRONG STORMS WERE LOCATED IN EXTREME EASTERN NEW MEXICO MOVING INTO THE AREA. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WARE. LAT...LON 3626 10304 3650 10284 3650 10216 3575 10304 TIME...MOT...LOC 1854Z 222DEG 47KT 3607 10281 BRB
The Amarillo radar (KAMA), 168 km away, was scanning. The volume nearest the first event began at 19:01 UTC.
6 hail, 3 tornado. Local standard time, as filed.
Quarter size hail was reported 4 miles west of Conrad.
Penny to quarter size hail was covering Highway 95 south of Elkhart, about 9 miles east-northeast of Sturgis.
Walnut size hail was reported 4 miles southwest of Guymon.
Quarter size hail was reported 1 mile south of Guymon.
Golf ball size hail was reported in Tyrone.
Golf ball size hail fell in Tyrone.
There were multiple reports from local government officials and storm spotters of this tornado developing in Ochiltree County, Texas. The tornado then continued to move northeast crossed into Oklahoma. Along its path, multiple power flashes were witnessed. Tree and fence damage was found near the Texas/Oklahoma state line. A rating of EF-1 was given with a maximum wind speed of 86 mph.
Storm chasers photographed a brief tornado north of Elmwood. Little to no damage was observed. The tornado was rated EF-0.
A large tornado touched down just north of Darouzett and the Oklahoma state line just before 9:30 PM. The tornado was spotted by several spotters during power flashes and lightning strikes. Several barns and outbuildings were destroyed with minimal damage to homes which were on the edge of the tornado. Numerous power poles and trees were snapped along the path which was over 500 yards at times. This tornado was rated EF-1 with an estimated maximum wind of 100 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2015Every state in 2015This day in weather historyThe tornado archive for Oklahoma, 2015Warnings in Oklahoma, November 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 608824, 608829, 608825, 608826, 608827, 608828, 608886, 608891, 608892.